Missouri, 2022Flash Flooding and Hail in Missouri, August 3 to 4, 2022
August 3 to 4, 2022 · NWS LSX · 10 events in 4 counties and zones
During the afternoon hours of August 3rd, numerous thunderstorms developed across parts of eastern Missouri and west-central Illinois, triggered by strong surface heating ahead of a surging outflow boundary. These storms developed within a strongly unstable environment, featuring MLCAPE values ranging from 2500 to as much as 4000 J/kg and largely driven by the very warm and humid boundary layer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $653,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of August 3rd, numerous thunderstorms developed across parts of eastern Missouri and west-central Illinois, triggered by strong surface heating ahead of a surging outflow boundary. These storms developed within a strongly unstable environment, featuring MLCAPE values ranging from 2500 to as much as 4000 J/kg and largely driven by the very warm and humid boundary layer. The initial round of storms struggled to become organized. Eventually cold pool interactions drove upscale growth into a more linear complex. Damaging winds, occasional large hail were reported as well as bursts of very heavy rain rates. By the evening of August 3rd, storms grew upscale, with additional rounds of thunderstorms developing upstream from this initial activity. The primary hazard transitioned from a damaging wind threat to a heavy rain and flash flooding threat, as storms were extremely efficient rain producers. Warm cloud depths were around 4.5km, along with anomalously high precipitable water values of 2 to 2.5 inches, and Corfidi vector orientations that supported westward back-building which enhanced the potential for locally heavy rain, both in terms of instantaneous rates (2+ inches per hour at times) and training of storms. By mid morning on August 4th, widespread rainfall amounts of 1 to 3 inches fell, mainly along and south of I-70 in Missouri and along and east of I-55 in Illinois. Over the St. Louis metro area, as well as Fredericktown, MO, between 4 and 7 inches of rain fell. There were numerous reports of flash flooding in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 3, 12:48 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 3, 12:48 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
148 PM CDT Wed Aug 3 2022
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 447 AM CDT Wed Aug 3 2022
A short wave trough over south central Canada is digging into the
northeast and east central Plains this morning. The surface front
associated with this wave currently stretches from western Kansas
northeast through Nebraska and Minnesota up to a low over central
Ontario. The wave will move east today through Thursday dragging
the cold front into the Mid Mississippi Valley tonight.
High temperatures south of US 36 and I-72 will be largely dependent
on the development of isolated convection ahead of the front and the
main precip event later in the evening. Some CAMs have isolated
convection popping up around the CWA as early as 18-20z while others
hold the bulk of the precip off until after peak heating ends.
Therefore, if convection develops in the early afternoon, high
temperatures will be significantly diminished for areas affected by
outflow and/or diminished insolation underneath the CB anvils.
Regardless, confidence in widespread precip occurring before peak
heating remains low and much of this area is still expected to reach
the mid to upper 90s with widespread heat indices near 105. As such,
the current Heat Advisory holds. Meanwhile, north of US 36, high
clouds associated with the cold frontal boundary will invade earlier
in the afternoon which will keep high temperatures there in the
upper 80s.
Short range guidance continues to show strong instability ahead of
the front this afternoon and early evening. MLCAPE values in excess
of 3500 J/Kg develop across northeast Missouri into west central
Illinois with MU/SBCAPE values over 4500 J/Kg. As with other recent
convective events, the shear is not terribly impressive with 0-3km/0-
6km bulk shear around 20-30kts. However, with such strong
instability, present there will be a severe threat...at least during
the late afternoon and early evening when instability will be
strongest. Forecast soundings suggest primarily a wind threat as
freezing levels will be in excess of 12500 feet, and the lapse
rates above 600mb are not that impressive...particularly after
00-01Z. Organized multi-cell clusters are the most likely
convective mode into this evening, and it appears likely the
storms will ride their outflow down into the Ozarks by late
evening. NAEFS/GEFS/ECENS situational awareness tables continue to
show p-wats between 95-99th climatological percentile. HREF 3hr
matched mean precip shows areas of 2-4 inches late this evening
and overnight generally along and south of I-70 in Missouri with
localized maximums approaching 5 inches. The WPC ERO slight risk
looks entirely appropriate considering these values. After
coordinating with WFO SGF, we decided not to issue a flash flood
watch at this time due to antecedent dryness. However, if
subsequent guidance comes in with too much more precip, a watch
may be needed.
On Thursday, a cooler airmass will set up over the region. High
temperatures across the CWA will remain in the 80s. However, the
airmass won't be much drier. Evaporation of overnight rain and high
evapotranspiration in rural areas will cause dew points to remain in
the mid 70s across all of the CWA with the exception of the far
northern counties. Additionally, a continuing chance for scattered
convection will only add to the humidity. As a result, the cooler
temperatures may not feel that much cooler and heat index values
will remain in the 90s across most of the forecast area.
Carney/Travis
.LONG TERM... (Thursday Night through Tuesday)
Issued at 447 AM CDT Wed Aug 3 2022
The remnants of the front will continue to hang over Missouri and
Illinois Thursday night into Friday, and deterministic guidance
shows a weakness...or a buckling in the ridge building across the
central Plains into the Midwest. Whatever it is, there's a definite
cyclonic twist to the mid-upper level flow over the Mid Mississippi
Valley. All guidance shows some precip continuing or redeveloping
over parts of the area...generally along and southeast of I-44 in
Missouri and I-70 in Illinois in response to the weak low level
convergence near the front and/or the broad scale lift associated
with the mid-upper level wave. With the continuing chance for
precip, particularly afternoon showers and thunderstorms, expect
temperatures on Friday to continue to be somewhat milder in the mid
80s to around 90.
The upper level pattern looks somewhat cooler and more active on
this morning's model runs. That weakness in the ridge keeps it from
building over the Mid Mississippi Valley as in previous runs, and
both the GFS and ECMWF even develop it into a weak closed low over
southern Missouri on Sunday. Since the upper ridge doesn't build as
far east, the next upstream short wave which moves across the
Midwest Sunday night into Monday is able to dig farther southeast
into the Mississippi and Ohio Valleys. The surface reflection in
the form of a cold front now passes into Missouri and
central/southern Illinois Monday night into Tuesday with another
round of precipitation. Unfortunately, the level of confidence in
this forecast isn't very high; ensemble cluster analysis shows
uncertainty in both the amplitude and the timing of the wave as it
moves from the northern Plains into the Midwest Monday, and that
uncertainty continues on Tuesday as it continues to dig southeast.
The greatest uncertainty seems to be with the amplitude of the wave
with a monopole signal centered on the trough in EOF1 and weaker
dipole signals on either side of the wave in EOF2. This would
suggest that the surface front may or may not penetrate as far south
into the Mid Mississippi Valley as the deterministic guidance
suggests. For this reason, I think only the slight chance/low
chance PoPs in the NBM forecast are appropriate rather than
something higher as the deterministic GFS/ECMWF suggest. I also
don't see a reason to deviate from NBM temperatures at this time,
which are near normal in the mid 80s to around 90.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 147 PM CDT Wed Aug 3 2022
The passage of a cold front tonight will bring storms to the area.
These storms are currently located in Northern Missouri ahead of the
front. The most likely time for thunderstorms is 00Z to 04Z for the
St. Louis area and Central MO, however, confidence is not high on
the exact timing. Some of these storms could produce winds up to 60
mph and large hail. The line of storms may bring low ceilings and
low visibility, causing IFR conditions. Additionally, there is low
confidence for scattered fog in the morning around 12Z following the
showers in Eastern MO.
REM/BRC
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 97 73 86 73 / 40 90 30 10
Quincy 91 72 86 70 / 60 50 10 5
Columbia 96 72 90 71 / 60 70 10 5
Jefferson City 98 73 90 72 / 60 80 20 5
Salem 92 72 83 72 / 10 90 60 20
Farmington 94 71 85 70 / 5 90 80 20
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
Flood Watch from 7 PM CDT this evening through Thursday morning
for Cole MO-Franklin MO-Gasconade MO-Moniteau MO-Osage MO-
Saint Charles MO-Saint Louis City MO-Saint Louis MO-Warren
MO.
Flood Watch from 10 PM CDT this evening through Thursday morning
for Crawford MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Francois MO-Sainte Genevieve MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Brown IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
Flood Watch from 7 PM CDT this evening through Thursday morning
for Jersey IL-Macoupin IL-Madison IL-Montgomery IL.
Flood Watch from 10 PM CDT this evening through Thursday morning
for Bond IL-Clinton IL-Fayette IL-Marion IL-Monroe IL-
Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 3, 4:32 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
532 AM CDT Wed Aug 3 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
532 AM CDT Wed Aug 3 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Hot and humid conditions will continue to produce heat index values
around 105 degrees this afternoon. A heat advisory continues for all
but northeast Missouri and a part of west central Illinois.
Thunderstorms are expected to develop over northeast Missouri and
west central Illinois this afternoon, and move southeast across the
area through the evening and overnight. Some of the storms could be
severe, primarily late this afternoon and evening. Damaging winds
are the primary threat, and large hail is also possible. Locally
heavy rainfall is expected with these storms, particularly across
parts of southeast and east central Missouri into southwest Illinois.
This could lead to isolated flash flooding in these areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The chance for thunderstorms continues Thursday through Friday, and
returns again on Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.
Carney
Event by event
5 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- August 3, 2:13 PM CST to 2:18 PM CST
- Where
- Warren County, 0.59 mi E of Peers to 0.19 mi ESE of Marthasville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.629, -91.109
Thunderstorm winds blew down several large trees onto Highway 94 just west of Marthasville.
Thunderstorm Wind, St. Louis
- When
- August 3, 2:30 PM CST
- Where
- St. Louis County, 0.89 mi NE of Breckenridge Hills
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.728, -90.387
Thunderstorm winds uprooted a large tree.
Thunderstorm Wind, St. Louis
- When
- August 3, 2:36 PM CST to 2:42 PM CST
- Where
- St. Louis County, 3 mi N of Florissant to 1 mi E of Black Jack
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 38.823, -90.330
Thunderstorm winds blew down numerous large tree limbs, as well as several power lines. Also, minor shingle damage to a couple of homes.
Hail, St. Louis
- When
- August 3, 2:43 PM CST
- Where
- St. Louis County, 1 mi E of Black Jack
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.780, -90.231
Thunderstorm Wind, Jefferson
- When
- August 3, 4:20 PM CST to 4:35 PM CST
- Where
- Jefferson County, De Soto to 0.88 mi NW of Valles Mines
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 38.150, -90.570
Thunderstorm winds blew down numerous large tree limbs in DeSoto. Also, a large tree was blown over onto Highway V just northwest of Valles Mines.
Thunderstorm Wind, St. Louis
- When
- August 3, 9:30 PM CST to 9:35 PM CST
- Where
- St. Louis County, Ladue to 0.65 mi NE of Oakland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -90.380
Thunderstorm winds blew down numerous large tree limbs in Ladue. In Warson Woods, a large tree was blown down onto a local road blocking it. In Kirkwood, a large tree was blown down on Sugar Creek Ridge Drive knocking down powerlines and poles.
Flash Flood, St. Louis
- When
- August 3, 9:35 PM CST to August 4, 1:00 AM CST
- Where
- St. Louis County, 0.69 mi N of Chesterfield to 1.61 mi ESE of Hollow
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 38.680, -90.570
Widespread flash flooding occurred across St. Louis County, especially in the Hazelwood, Maryland Heights, Creve Coeur, Frontenac, Oakville, and Fenton. Up to five inches of rain fell in a 4 to 5 hour period. Numerous roads were flooded including Lindbergh Blvd., Schuetz Road and Fee Fee Road. Several water rescues were performed. One rescue occurred at the intersection of Fee Fee Road and Grissom Drive, another on Lindbergh near Candle Light Lane, and one on Lindbergh near Clayton Terrace.
Flash Flood, Jefferson
- When
- August 3, 11:40 PM CST to August 4, 2:00 AM CST
- Where
- Jefferson County, 3.79 mi WNW of High Ridge to 2.18 mi NNW of Sulphur Spgs
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 38.500, -90.588
Up to five inches of rain fell in a short amount of time causing flash flooding in the far northern portions of the county. Numerous roads were flooded including Highway 141. There were multiple water rescues on Highway 141, but no injuries were reported. Also, several water evacuations were performed at homes near the intersection of Romaine Creek Road and Konert Road. Twenty four home sustained minor flood damage.
Flash Flood, Madison
- When
- August 4, 2:30 AM CST to 6:23 AM CST
- Where
- Madison County, 5.4 mi ENE of Roselle to 3.03 mi WNW of Jewett
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 37.642, -90.446
Between 6 and 7 inches of rain fell in about a 2 to 3 hour period across northern portions of Madison County. Numerous creeks flooded, including Saline Creek in Fredericktown. Also, several rivers flooded including Little St. Francois River in Fredericktown, which rose 18.6 feet in 5 hours, cresting at 20.49 feet by 715 am. At least 21 people were rescued from the flood waters in and around Fredericktown. One person drove into flood waters on Highway Z on the east side of town and floated into the ditch. They were rescued and sustained no injuries. The flash flooding affected the Holmes Subdivision as well as other homes and businesses along Saline Creek and a creek along South Mine La Motte Avenue.
Flash Flood, St. Louis
- When
- August 4, 6:10 AM CST to 9:10 AM CST
- Where
- St. Louis County, 0.29 mi SSE of Pattonville to 0.29 mi NNW of Town and Country
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 38.726, -90.417
Second round of heavy rain fell across portions of St. Louis County during the morning hours of August 4th. Up to 4 inches fell in a short amount of time, especially in the Warson Woods, Frontenac, Kirkwood, Glendale, Sunset Hills, Crestwood, and Webster Groves areas. Numerous roads were flooded including U.S. Highway 67 just south of Frontenac, Highway 100 (Manchester Road) east of McKnight Road due to flooding of Deer Creek, North Berry Road near Clif-Side Drive due to Shady Grove Creek flooding, and Big Bend Road near Sanders Drive due to Gravois Creek flooding. Several businesses sustained flood damage, especially along Manchester Road. Some vehicles were stranded in flood waters. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
- Damaging Winds in Indiana, August 3, 2022$40,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054656, 1054658, 1055900, 1055901, 1055974, 1055977, 1055998, 1057088, 1057093, 1057094.